Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Grand Forks, ND

July 8, 2018Beltrami County, Marshall County, Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 3:49 AM CDT for Beltrami County, Marshall County, Pennington County, Minnesota. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 3:49 AM CDT (08:49 UTC)
Expired
Jul 8, 2018, 4:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Marshall County, MN, Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:56 AM CDTHAIL 0.75Thief River Falls, MNIN TOWN 3 TO 5 MINUTES OF HAIL.
Jul 8, 3:56 AM CDTHAIL 0.75Thief River Falls, MNINTOWN 3 TO 5 MINUTES OF HAIL.
Jul 8, 4:00 AM CDTHAIL 1.256 E Thief River Falls, MNLARGE HAIL NEARLY COVER THE GROUND.
Jul 8, 4:30 AM CDTTSTM WND DMG11 Ene Thief River Fall, MNA FEW 8 INCH DIAMTER POPLAR AND PINE TREE LIMBS SNAPPED IN FARM SHELTER BELTS ACROSS CENTRAL CLOVER LEAF TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS53 KFGF 080849
SVRFGF
MNC007-089-113-080945-
/O.NEW.KFGF.SV.W.0103.180708T0849Z-180708T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
349 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  West central Beltrami County in north central Minnesota...
  Northern Pennington County in northwestern Minnesota...

* Until 445 AM CDT.

* At 348 AM CDT, a severe thunderstorm was located over Thief River
  Falls, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mavie around 410 AM CDT.
  Goodridge around 420 AM CDT.
  Espelie around 435 AM CDT.
  Grygla and Carmel around 445 AM CDT.

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4806 9628 4819 9633 4847 9551 4803 9533
TIME...MOT...LOC 0848Z 253DEG 27KT 4813 9619 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
2 follow-up statements
318 
WWUS53 KFGF 080914
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
414 AM CDT SUN JUL 8 2018

MNC007-089-113-080945-
/O.CON.KFGF.SV.W.0103.000000T0000Z-180708T0945Z/
Marshall MN-Beltrami MN-Pennington MN-
414 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN MARSHALL...WEST CENTRAL BELTRAMI AND NORTHEASTERN
PENNINGTON COUNTIES...

At 414 AM CDT, a severe thunderstorm was located over Mavie, or 10
miles east of Thief River Falls, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Goodridge around 425 AM CDT.
  Espelie around 440 AM CDT.
  Grygla around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4808 9611 4817 9612 4836 9546 4803 9533
TIME...MOT...LOC 0914Z 256DEG 26KT 4816 9595 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
291 
WWUS53 KFGF 080940
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
440 AM CDT SUN JUL 8 2018

MNC007-089-113-080950-
/O.EXP.KFGF.SV.W.0103.000000T0000Z-180708T0945Z/
Marshall MN-Beltrami MN-Pennington MN-
440 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT
445 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4808 9611 4817 9612 4836 9546 4803 9533
TIME...MOT...LOC 0940Z 253DEG 23KT 4818 9581 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 28 minutes earlier.

Area forecast discussion, Jul 8, 3:21 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 7, 4:21 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
421 AM CDT Sat Jul 7 2018

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
080930-
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Apparent temperatures or feels like values will rise into the
100 to 105F range across eastern North Dakota and parts of far
northwest Minnesota this afternoon and early evening.

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027>032-040-080930-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JK

In the hours before

Special weather statement, Jul 8, 3:44 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
344 AM CDT SUN JUL 8 2018

MNZ008-013-080915-
East Marshall MN-Pennington MN-
344 AM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Thief River Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thief River Falls and Dakota Junction around 350 AM CDT.
  Mavie around 410 AM CDT.
  Goodridge around 415 AM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Minnesota.

LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573
TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:44 AM CDTSpecial Weather StatementFGFPennington31 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk53 min
Jul 8, 5:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods37 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFPolk85 min
Jul 8, 5:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake67 min
Jul 8, 6:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake57 min
Jul 8, 6:34 AM CDTAreal Flood AdvisoryFGFPennington2 hr
Jul 8, 5:06 PM CDTSpecial Weather StatementFGFBecker24 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen40 min
Jul 8, 5:51 PM CDTSevere Thunderstorm WarningFGFBecker39 min
Jul 8, 5:59 PM CDTSpecial Weather StatementFGFClay46 min
Jul 8, 6:17 PM CDTSevere Thunderstorm WarningFGFClay43 min
Jul 8, 6:26 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena64 min
Jul 8, 6:48 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.